Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 13, NWS Houston/Galveston, TX

February 24, 2005Jackson County, Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 24, 2005, 5:07 AM CST for Jackson County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 24, 2005, 5:07 AM CST (11:07 UTC)
Expired
Feb 24, 2005, 5:45 AM CST
In force
38 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Jackson County, TX

The radar

The Austin/San Antonio radar (KEWX), 134 km from the middle of the area, began a volume at 11:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 24, 4:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 11.1 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2005-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1789 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2005-02-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1789 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHGX 241107
SVRHGX
TXC239-241145-
/O.NEW.KHGX.SV.W.0013.050224T1107Z-050224T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
507 AM CST THU FEB 24 2005

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTHEAST TEXAS

* UNTIL 545 AM CST

* AT 503 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 13 MILES WEST OF MORALES...
  MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDNA...
  MORALES...
  CORDELE...

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2907 9711 2895 9696 2895 9647 2922 9669

$$
1 follow-up statement
000 
WWUS54 KHGX 241145
SVSHGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
543 AM CST THU FEB 24 2005

TXC239-241200-
/O.EXP.KHGX.SV.W.0013.000000T0000Z-050224T1145Z/
JACKSON-
545 AM CST THU FEB 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR JACKSON COUNTY HAS BEEN
ALLOWED TO EXPIRE...

THE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS 
WEAKENED BELOW SEVERE LEVELS.

STRONG THUNDERSTORMS CONTINUED ACROSS JACKSON COUNTY FROM MORALES TO 
SOUTH OF EDNA...MOVING EAST AT 30 MPH. WIND GUSTS OF 40 TO 50 MPH 
AND SMALL HAIL ARE STILL LIKELY WITH THESE STORMS. THE STORMS WILL 
BE MONITORED FOR SIGNS OF INTENSIFICATION.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2907 9711 2895 9696 2895 9647 2922 9669

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 3:10 AM CST, 1 hour 57 minutes earlier.

Area forecast discussion, Feb 24, 3:10 AM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
310 AM CST THU FEB 24 2005

.DISCUSSION...
FIRST ORDER OF BUSINESS WILL BE TO CANCEL THE NPW DENSE FOG ADVISORY.
OUTFLOW BOUNDARY FROM EARLIER STORMS ENABLED FOG TO THIN OUT ACROSS
THE COASTAL ZONES. SOME PATCHY DENSE FOG IS STILL POSSIBLE OVER OUR
SW ZONES THROUGH SUNRISE BUT NOT ENOUGH TO JUSTIFY AN ADVISORY.

COLD FRONT WAS LOCATED ACROSS OUR NRN ZONES FROM SAN MARCOS TO JUST
NORTH OF COLLEGE STATION TO NEAR JASPER. THE FRONT WILL CONTINUE
MOVING SLOWLY SOUTHWARD...PUSHING OFF THE COAST BY LATE MORNING. TEMPS
ARE AT THEIR HIGHEST NOW AND WILL SLOWLY FALL THROUGH THE DAY. A LARGE
COMPLEX OF SHRA/TSRA WAS LOCATED OVER CENTRAL TEXAS...WITH THE
STRONGEST STORMS BETWEEN SAN ANTONIO AND CORPUS CHRISTI. WILL NEED TO
WATCH THESE CLOSELY AS THEY COULD IMPACT OUR SW ZONES FROM 11Z-15Z
WITH POSSIBLE SEVERE WEATHER.

COMBINATION OF LOW LEVEL JET...PWS OF 1.2-1.4 INCHES...AND INCREASING
DIFFLUENCE ALOFT (AIDED BY PROXIMITY TO RRQ OF UPPER JET) WILL FAVOR
DEVELOPMENT OF NUMEROUS SHRA/TSRA ACROSS SE TX THIS MORNING. THE MAIN
THREAT WILL BE HEAVY RAINFALL. HPC HAS PLACED THE SOUTHERN HALF OF SE
TX IN A SLIGHT RISK FOR EXCESSIVE RAINFALL. HAVE DECIDED TO MENTION
LOCALLY HEAVY RAIN IN ALL ZONES TODAY. HOWEVER...WILL MENTION IN
HWOHGX THAT HEAVIEST AMOUNTS ARE EXPECTED OVER OUR SOUTHERN HALF. WILL
CALL FOR WIDESPREAD RAINFALL AMOUNTS OF 1/2 TO 1 INCH...WITH ISOLATED
TOTALS OF 2 TO 4 INCHES THROUGH THIS EVENING. GIVEN THAT YESTERDAYS
RAINFALL WAS VERY SPOTTY...WILL HOLD OFF ON ISSUANCE OF AN FFA.
HOWEVER...SOME LOCALIZED FLOODING PROBLEMS ARE POSSIBLE.

MUCH OF THE CONVECTION WILL BECOME ELEVATED IN NATURE WHICH WILL LIMIT
THE SEVERE WEATHER THREAT AFTER MID-MORNING. HOWEVER...THE STRONGEST
STORMS COULD PRODUCE SMALL HAIL.

PRECIP WILL DECREASE FROM NORTH TO SOUTH BY MIDNIGHT. MAINTAINED LOW
POPS FOR FRIDAY WITH SE TX STILL IN THE SOUTHWEST FLOW ALOFT.

GFS/ECMWF ARE TRENDING FASTER WITH THE REMNANTS OF THE UPPER LOW
CROSSING TEXAS OVER THE WEEKEND. BEST ISENTROPIC LIFT IS NOW FORECAST
TO TAKE PLACE FROM SAT AFTN THROUGH SUNDAY MORNING. WILL KEEP POPS ON
THE LOW SIDE WITH PWS FORECAST TO REMAIN UNDER AN INCH. ANOTHER
FROPA IS EXPECTED MONDAY WHICH WILL DRY THINGS OUT FOR A DAY OR TWO.
MODELS DISAGREE FROM WEDNESDAY ONWARD SO WENT WITH THE STATUS QUO.

35

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      57  45  59  42  60 /  80  30  20  10  20
HOUSTON (IAH)              59  47  60  44  60 / 100  50  20  10  20
GALVESTON (GLS)            63  51  59  50  60 / 100  60  20  10  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
.TX...NONE.
.GM...NONE.

&&
Hazardous weather outlook, Feb 23, 3:20 PM CST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
320 PM CST WED FEB 23 2005

GMZ330-335-TXZ163-164-176>179-195>200-210>214-226-227-235>238-241300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
320 PM CST WED FEB 23 2005

...SEVERE STORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS
SOUTHEAST TEXAS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...REST OF THIS AFTERNOON.
AFTERNOON HEATING AND A COUPLE OF SURFACE BOUNDARIES HAVE PRODUCE
ISOLATED STRONG TO SEVERE THUNDERSTORMS ALONG AND SOUTHEAST OF A
LIBERTY TO HOUSTON TO WHARTON LINE. EXPECT THUNDERSTORMS DEVELOPMENT
TO CONTINUE INTO THE EVENING HOURS ACROSS THIS AREA. THE MAIN THREATS
FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND LARGE HAIL.

.TONIGHT...
A BETTER CHANCE OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL EXISTS
LATER TONIGHT AS A COLD FRONT PUSHES SOUTH INTO SOUTHEAST TEXAS. A
CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO FORM OVER
WEST-CENTRAL TEXAS THIS EVENING...THEN MOVE EASTWARD ALONG THE FRONT
INTO SOUTHEAST TEXAS AFTER MIDNIGHT. A FEW STORMS COULD BECOME SEVERE
WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY THREATS.

LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS TONIGHT.
RAINFALL AMOUNTS BY THURSDAY MORNING WILL AVERAGE 1/2 INCH WITH
ISOLATED TOTALS OF 2 TO 3 INCHES POSSIBLE. THIS HEAVY RAINFALL THREAT
IS EXPECTED TO BE GREATEST ACROSS THE NORTHERN PORTIONS OF SOUTHEAST
TEXAS DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THE COLD FRONT WILL MOVE SLOWLY ACROSS SOUTHEAST TEXAS AND
OFF THE UPPER TEXAS COAST. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED AS THE FRONT INTERACTS WITH THE UNSTABLE AIRMASS IN PLACE.
LOCALLY HEAVY RAINFALL WILL AGAIN BE POSSIBLE ON THURSDAY. ADDITIONAL
RAINFALL AMOUNTS THURSDAY WILL AVERAGE 1/2 TO 1 INCH WITH ISOLATED
TOTALS OF 2 TO 4 INCHES POSSIBLE. THE POTENTIAL FOR SEVERE
THUNDERSTORMS ON THURSDAY APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT....
SPOTTER ACTIVATION IS POSSIBLE TONIGHT.

In the hours before

Special weather statement, Feb 24, 5:00 AM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
500 AM CST THU FEB 24 2005

GMZ330-350-TXZ210-226-235>237-241600-
BRAZORIA-COLORADO-JACKSON-MATAGORDA-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-WHARTON-
500 AM CST THU FEB 24 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 AM CST...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
THAT COVERS THE SOUTHWEST PORTIONS OF SOUTHEAST TEXAS AND THE MIDDLE
TEXAS COAST.

THE COUNTIES INCLUDED IN THE WATCH ARE BRAZORIA...COLORADO...
JACKSON...MATAGORDA...AND WHARTON. THE WATCH ALSO INCLUDES MATAGORDA
BAY AND THE COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP
CHANNEL OUT 20 NAUTICAL MILES.

A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WAS LOCATED JUST WEST OF
VICTORIA AT 500 AM. THIS CLUSTER OF THUNDERSTORMS WILL MOVE EASTWARD
ACROSS THE WATCH AREA THROUGH MID MORNING. CONDITIONS APPEAR FAVORABLE
FOR SOME OF THE STORMS TO BECOME SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS.

PERSONS IN OR NEAR THE WATCH AREA SHOULD BE PREPARED FOR THE
POSSIBILITY OF SEVERE WEATHER THIS MORNING. BE PREPARED TO TAKE
QUICK ACTION IF A WARNING IS ISSUED.

STAY TUNED TO NOAA WEATHER RADIO OR OTHER NEWS SOURCES FOR FURTHER
WEATHER UPDATES AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 8:05 PM CSTSevere Thunderstorm WarningHGXWaller40 min
Feb 23, 8:22 PM CSTSevere Thunderstorm WarningHGXHarris53 min
Feb 23, 8:38 PM CSTSevere Thunderstorm WarningHGXHarris52 min
Feb 23, 8:48 PM CSTSevere Thunderstorm WarningHGXWaller42 min
Feb 23, 9:01 PM CSTSevere Thunderstorm WarningHGXHarris46 min
Feb 23, 9:26 PM CSTSpecial Marine WarningHGX2 hr
Feb 24, 5:51 AM CSTSpecial Marine WarningHGX114 min
Feb 24, 6:40 AM CSTTornado WarningHGXChambers, Fort Bend, Harris275 days
Feb 24, 7:12 AM CSTFlash Flood WarningHGXFort Bend2 hr
Feb 24, 7:14 AM CSTSpecial Marine WarningHGX2 hr
Feb 24, 7:45 AM CSTSpecial Marine WarningHGX2 hr
Feb 24, 8:33 AM CSTSpecial Marine WarningHGX87 min
Feb 24, 10:06 AM CSTSpecial Marine WarningHGX39 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.